Michigan, 2024High Wind in Michigan, November 21, 2024
November 21, 2024 · NWS MQT · 1 event in 1 county or zone
A strong low pressure system moving through the Upper Great Lakes produced brief strong north wind gusts to 58 mph at the Houghton County Airport on the morning of the 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moving through the Upper Great Lakes produced brief strong north wind gusts to 58 mph at the Houghton County Airport on the morning of the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 21, 6:56 AM EST, 4 minutes earlier. Its key messages:
- Wet snow falling over portions southern and central Upper MI changes to rain early this morning. A rainy day follows, especially for central Upper MI.
- A windy day today with gusts 30 to 45 mph (strongest Keweenaw and near the lake Baraga/Marquette counties to western Alger County). On Lake Superior, north to northeast gales to 40 knots with a few gusts to 45 knots possible.
Area forecast discussion, Nov 21, 6:56 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
656 AM EST Thu Nov 21 2024
.KEY MESSAGES...
- Wet snow falling over portions southern and central Upper MI
changes to rain early this morning. A rainy day follows,
especially for central Upper MI.
- A windy day today with gusts 30 to 45 mph (strongest Keweenaw
and near the lake Baraga/Marquette counties to western Alger
County). On Lake Superior, north to northeast gales to 40
knots with a few gusts to 45 knots possible.
&&
.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 326 AM EST Thu Nov 21 2024
Water vapor imagery and RAP analysis show a broad mid-level low
centered over Lower MI. Shortwave that has been rounding the
circulation is wrapping back to the w across northern Lwr MI. At the
sfc, this wave is supporting deepening low pres now over far eastern
Upper MI, just s of Whitefish Bay. A good push of waa/isentropic
ascent wrapping westward thru Ontario into Upper MI to the n of the
low has supported a surge of pcpn across much of Upper MI during the
night. Column has been cold enough to support snow across much
southern Upper MI into n central Upper MI. A number of MDOT webcams
show a coating of snow on the ground with some roads snow/slush
covered. Temps are mostly in the 30s (32-34F where snow is falling),
but are warming into the low/mid 40s near Lake Superior.
WAA from the ne will result in snow changing to rain/snow mix then
rain thru the early morning hrs. This is shown nicely in the model
forecasts of rising wetbulb zero heights from ne to sw. By 12z, last
of the sub 700agl wetbulb zero heights (suggesting all snow) will be
slipping across the MI/WI stateline. So, where it is currently
snowing, expect a transition to rain/snow, then rain from ne to sw
thru the early morning. Last of the rain/snow mix over the western
fcst area along the MI/WI stateline will change to all rain before
15z. Overall, where it has been snowing, accumulations will range
from just a little sloppy snow accumulation up to 1 to 2 inches.
Locally up to 2-3 inches seems on track in far western Marquette
County/eastern Baraga county into Iron County. There will be
slippery travel conditions for the next few hrs in some areas. MDOT
webcams show roads in some areas becoming slush/snow, especially
around Cooks and Michigamme. After the changeover to rain early this
morning, rain will be the rule thru the aftn, steadiest from
Marquette/Baraga counties to points sw as rain will be lake enhanced
under ne low-level flow. This area will also be under a long
moisture feed/precipitable water ridge wrapping from off of the Mid-
Atlantic Coast to Ontario then sw across Lake Superior and into
Upper MI. Lake enhancement/ne upsloping winds should push
precipitation totals in the high terrain from eastern Baraga County
across Marquette County to near 2 inches for the 00z to 24z today
time period.
As for winds, as low pres wraps from eastern Upper MI to northern
Lake MI early this morning, nw winds will shift to n to ne and
increase. The increase in winds will be further aided by an
isallobaric component toward a 5-6mb/3hr pres rise occurring just
ahead of the low track. This results in an isallobaric wind
component similar in direction to the gradient wind. Expect wind
gusts to 30-40mph to become fairly common across much of the fcst
area, especially Keweenaw to central Upper MI. Winds will be lighter
over the eastern fcst area. Gusts could be stronger, but low levels
aren't well mixed. Near Lake Superior and across the Keweenaw,
expect gusts up to 45mph. Opted to hold off on wind advy headline
for now given low coverage of highest gusts which will only be
around the advy threshold and will be limited largely to shoreline
and exposed high terrain of the Keweenaw.
Expect high temps today to be a few degrees either side of 40F.
&&
.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
Issued at 257 AM EST Thu Nov 21 2024
Upper air pattern consists of a 500 mb closed low over western PA
00z Fri with ridging in the Rockies. Another closed low moves into
Manitoba 00z Sat and into western Ontario by 12z Sat. This low heads
southeast into Quebec Sat night. Slow modification of the cold
airmass will continue this period with most of the pcpn continuing
to be rain, but some snow is possible Fri night across the higher
terrain of the west. Snow is possible Sat and Sat night in the east.
Little accumulation is expected though. Did looks at 850 mb
temperatures and they stay just below borderline lake effect for
this period, even lake enhancement. Pcpn will mostly come from
system snow or wraparound from the upper level low and trough near
the area.
In the extended, the GFS and ECMWF show a 500 mb trough off the west
coast, a trough in the northern plains and zonal flow across the
southern U.S. 12z Sun. Troughing moves into the upper Great Lakes
12z Mon and into the lower Great Lakes 12z Tue. Troughing moves into
the Rockies 12z Wed and into the plains 12z Thu. Temperatures cool
from above normal to slightly below normal Tue through Thu. Will
continue to be wet for this forecast period with increasingly colder
air moving in and causing lake effect showers of rain and snow.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 656 AM EST Thu Nov 21 2024
Low pres will drop s down Lake MI today, but Upper MI will remain
under the circulation of a large mid-level low over the Great Lakes
region. Result will be persistent rain at SAW today. Farther w,
there will be some breaks in the rain at CMX and especially at IWD.
Expect low cigs thru the fcst period. IWD will fall from MVFR to IFR
by late morning, then likely remain IFR thru tonight. CMX/SAW are
likely to see prevailing IFR thru the fcst period with some periods
of LIFR possible. Northerly winds will be especially gusty thru the
morning with gusts 35-40kt at SAW/CMX and to around 30kt at IWD.
Winds slowly diminish in the aftn and will be mostly 10-20kt for
tonight.
&&
.MARINE...
Issued at 257 AM EST Thu Nov 21 2024
A surface low pressure over the eastern U.P. will descend down the
axis of Lake Michigan today and weaken as it moves further south and
bring marine hazards to Lake Superior through this evening. North
gales of 35 to 40 knots will continue into early this afternoon
before the wind starts to decrease to 20 to 30 knots late in the
afternoon. North winds continue at 20 to 30 knots until later
tonight when they fall to 15 to 25 knots where they remain into
Saturday while backing slowly to the northwest. Winds remain below
20 knots Saturday night into Monday before becoming 15 to 25 knots
later on Monday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning until 1 PM EST this afternoon for LSZ248>250-265-
266.
Gale Warning until 2 PM EST /1 PM CST/ this afternoon for
LSZ162-240>247-263-264.
Gale Warning until 10 AM EST this morning for LSZ267.
Lake Michigan...
Gale Warning until 1 PM EST this afternoon for LMZ221-248-250.
&&
SHORT TERM...Rolfson
LONG TERM...07
AVIATION...Rolfson
MARINE...07Hazardous weather outlook, Nov 21, 3:44 AM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
344 AM EST Thu Nov 21 2024
MIZ007-011>014-085-221300-
Luce-Dickinson-Menominee-Delta-Southern Schoolcraft-
Northern Schoolcraft-
344 AM EST Thu Nov 21 2024 /244 AM CST Thu Nov 21 2024/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-221300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
344 AM EST Thu Nov 21 2024 /244 AM CST Thu Nov 21 2024/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
North gales of 35 to 40 knots are expected into this afternoon
across all of Lake Superior. See the latest Marine Weather Message
and Open Lake Forecast for further details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-221300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
344 AM EST Thu Nov 21 2024
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
North to northeast gales of 35 to 40 knots are possible into early
this afternoon. See the latest Marine Weather Message for more
details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ001-003-005-006-221300-
Keweenaw-Northern Houghton-Marquette-Alger-
344 AM EST Thu Nov 21 2024
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Windy conditions will develop this morning and end during the
evening. Wind gusts in excess of 40mph will be possible near Lake
Superior.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ002-004-009-010-084-221300-
Ontonagon-Baraga-Gogebic-Iron-Southern Houghton-
344 AM EST Thu Nov 21 2024 /244 AM CST Thu Nov 21 2024/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
Light wet snow accumulations possible this morning across the higher
terrain of western and central Upper Michigan.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
In the hours before
Special weather statement, Nov 21, 3:16 AM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Marquette MI
316 AM EST Thu Nov 21 2024
MIZ004-005-084-211200-
Baraga-Marquette-Southern Houghton-
Including the cities of L'Anse, Gwinn, Marquette, Kenton,
and Sidnaw
316 AM EST Thu Nov 21 2024
...SLUSHY, SNOW COVERED ROADS IN SOME AREAS EARLY THIS MORNING
WELL INLAND FROM LAKE SUPERIOR...
Wet snow falling well inland from Lake Superior has led to slushy
road conditions in some areas well inland from Lake Superior. The
snow will mix with rain and change to all rain by daybreak.
Nonetheless, if traveling early this morning, be prepared for the
possibility of encountering slushy, slippery road conditions.
Drive at reduced speeds.
MIZ010>014-211200-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Including the cities of Iron River, Iron Mountain, Menominee,
Escanaba, Gladstone, and Manistique
316 AM EST Thu Nov 21 2024 /216 AM CST Thu Nov 21 2024/
...SLUSHY, SNOW COVERED ROADS IN SOME AREAS EARLY THIS MORNING...
Snow overnight has led to slushy, snow covered road conditions in
some areas well inland from Lake Superior. The snow will mix with
rain and change to all rain at most locations before sunrise.
Nonetheless, if traveling early this morning, be prepared for the
possibility of encountering slushy, slippery road conditions.
Drive at reduces speeds.
Rolfson
Local storm report, Nov 21, 6:56 AM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
656 AM EST Thu Nov 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM Rain Chatham 46.34N 86.93W
11/21/2024 M1.48 Inch Alger MI Mesonet
Mesonet station EW1944 Chatham.
0632 AM Rain 7 NNE Round Lake 46.25N 86.71W
11/21/2024 M1.25 Inch Alger MI Mesonet
Mesonet station DOEM4 Doe Lake RAWS.
0645 AM Rain 2 WSW Harvey 46.48N 87.38W
11/21/2024 M1.23 Inch Marquette MI Mesonet
Mesonet station AU640 1 WSW Harvey.
0645 AM Rain 6 SE Big Bay 46.74N 87.65W
11/21/2024 M1.18 Inch Marquette MI Mesonet
Mesonet station CW9114 Halfway Big Bay Rd.
0545 AM Rain 3 S Betsy Lake 46.58N 85.27W
11/21/2024 M1.16 Inch Luce MI Mesonet
Mesonet station TAPM4 3.4 S Betsy Lake.
0648 AM Rain Harvey 46.49N 87.35W
11/21/2024 M1.13 Inch Marquette MI Mesonet
Mesonet station FW7853 Harvey.
0556 AM Rain Munising 46.41N 86.65W
11/21/2024 M1.08 Inch Alger MI ASOS
ASOS station KP53 Munising Lakeshore.
0603 AM Rain 1 SW Germfask 46.24N 85.94W
11/21/2024 M1.05 Inch Schoolcraft MI Mesonet
Mesonet station SNYM4 Seney RAWS.
0648 AM Rain 1 N Trowbridge Park 46.56N 87.43W
11/21/2024 M1.05 Inch Marquette MI Mesonet
Mesonet station GW4165 Marquette-Trowbridge.
0623 AM Rain 6 NNE Chicago Lake 46.13N 86.58W
11/21/2024 M1.04 Inch Delta MI Mesonet
Mesonet station HBRM4 High Bridge RAWS.
0645 AM Rain 1 NW Garden Corners 45.90N 86.55W
11/21/2024 M0.99 Inch Delta MI Mesonet
Mesonet station CW3768 Garden Corners.
0648 AM Rain 2 SW Ensign 45.88N 86.90W
11/21/2024 M0.99 Inch Delta MI Mesonet
Mesonet station EW4786 Rapid River.
&&
JSSHigh Wind, Northern Houghton
- When
- November 21, 7:00 AM EST to 7:05 AM EST
- Where
- Northern Houghton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
North winds briefly gusted to 58 mph at the Houghton County Airport ASOS around 7 am.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, November 21 to 22, 2024$150,000 · 2 events
- Heavy Snow in Pennsylvania, November 21 to 22, 2024$80,000 · 3 events
- Winter Weather in Wisconsin, November 21, 20243 injured · 16 events
- Heavy Snow and Winter Weather in West Virginia, November 21 to 23, 202420 events
- Winter Weather in Ohio, November 21, 202412 events
- Heavy Snow and Winter Weather in New York, November 21 to 22, 202412 events
- Heavy Snow in Pennsylvania, November 21 to 22, 20248 events
- Heavy Snow and Winter Weather in Tennessee, November 21 to 22, 20246 events
- Winter Weather in Indiana, November 21, 20245 events
- Winter Weather in Kentucky, November 21, 20245 events
- Blizzard and Winter Storm in West Virginia, November 21 to 23, 20245 events
- Heavy Snow and Winter Weather in Virginia, November 21 to 22, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222514.